Label changes on the horizon for flu meds

Article

The Pediatric Advisory Committee voted 9 to 5 to recommend a change in Tamiflu’s (oseltamivir) labeling.

The Pediatric Advisory Committee voted 9 to 5 to recommend a change in Tamiflu’s (oseltamivir) labeling to clarify the potential for neuropsychiatric adverse events, including self-injurious behavior, delirium, and hallucinations. However, the panel did not elaborate on what those changes should be.

A safety evaluator for the FDA said it is difficult to determine the link between oseltamivir and adverse neuropsychiatric events, but the drug’s contribution “cannot be completely excluded at this time.”The panel also voted to change the labeling of zanamivir (Relenza) to better reflect an increase in adverse events, but did not specify what the changes should be or if its label should be identical to the oseltamivir label.

According to the FDA, 25 patients under the age of 21 have died while using oseltamivir (21 of the deaths occurred in Japan, and three in the US). The Division of Drug Risk Evaluation noted that in Japan, some of the abnormal behaviors had a quick onset, and some occurred even while patients were being monitored.

Related Videos
Courtney Nelson, MD
Tina Tan, MD, FAAP, FIDSA, FPIDS, editor in chief, Contemporary Pediatrics, professor of pediatrics, Feinberg School of Medicine, Northwestern University, pediatric infectious diseases attending, Ann & Robert H. Lurie Children's Hospital of Chicago
Related Content
© 2024 MJH Life Sciences

All rights reserved.